Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Developed rapid dementia. Could it be due to taking atenolol?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
My sister developed rapid dementia several years ago. I have recently discovered that Atenelol will cause this.
Slightly over a year ago, I was visiting with an insurance lady about h my sister's medicare supplement, when I mentioned atenelol, she told me about her mother experiencing a rapid onset of dementia. Fortunately, in her case she changed to a different high blood pressure med, and made a full recovery. Since I am my sister's legal guardian, I asked her Doctor to change me medication. After being off atenelol for about a year, I am noticing some improvement. Some of the staff in the nursing home, are also noticing the improvement as well.
Is there any way to get more information about this?
Posted Tue, 19 Mar 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 46 minutes later
Thank you for posting the query.
It is unfortunate that your sister has developed a rapid dementia, and the probable reason is atenolol.
Atenolol is a commonly used BP lowering medication, and very few patients on this drug have developed dementia. Moreover, no systematic study has been undertaken on this association. So, very little data is available in the literature.
In my past 15 years of Neurology practice, I have encountered two patients on atenolol and another three on propranolol who have developed dementia.
Propranolol, just like atenolol, is also a beta blocker. So, I feel it is this class of drugs that is responsible, rather than atenolol alone.
All five patients improved after stopping the drug. However, the improvement was marked in only two of them (one each on atenolol and propranolol medication). Other three made mild improvements.
There are no specific medications which can be given to reverse the side effects of atenolol on brain.
I have stopped prescribing atenolol for the past five years.
I hope it helps. Please get back if you have any more queries.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor